Article Text

PDF
A fitful night's sleep
  1. Claudia B Catarino1,
  2. Geraldine Ng2,
  3. Matthew C Walker3,
  4. Josemir W Sander4
  1. 1Clinical Research Fellow, Department of Clinical and Experimental Epilepsy, UCL Institute of Neurology and National Hospital for Neurology and Neurosurgery, London, UK
  2. 2Medical Student, Department of Clinical and Experimental Epilepsy, UCL Institute of Neurology and National Hospital for Neurology and Neurosurgery, London, UK
  3. 3Professor of Neurology, Department of Clinical and Experimental Epilepsy, UCL Institute of Neurology and National Hospital for Neurology and Neurosurgery, London, UK
  4. 4Professor of Neurology, Department of Clinical and Experimental Epilepsy, UCL Institute of Neurology and National Hospital for Neurology and Neurosurgery, London, UK and SEIN—Stichting Epilepsie Instellingen Nederland, Heemstede, The Netherlands
  1. Correspondence to Professor Ley Sander, Department of Clinical and Experimental Epilepsy, National Hospital for Neurology and Neurosurgery, Queen Square, London WC1N 3BG, UK; lsander{at}ion.ucl.ac.uk

Statistics from Altmetric.com

A 61-year-old woman, who lived alone, presented with severe problems with her sleep pattern. She had a history of cryptogenic partial epilepsy since she was 8 years old. Her epilepsy consisted of complex partial seizures, starting with vocalisation, followed by unresponsiveness and oro-alimentary automatisms. For 38 years she had taken phenytoin (300 mg/day) on which she had suffered no daytime seizures but one or two nocturnal seizures per year. At age 50 years she developed right foot numbness, which progressed over a few months to both feet and both legs. Following investigation she was diagnosed with a peripheral neuropathy secondary to long term phenytoin. She was therefore converted first to sodium valproate (on which she had daytime complex partial seizures, weight gain and bruising) and then to carbamazepine (which was stopped due to slurred speech). The patient decided to restart phenytoin, despite the neuropathy. At age 55 years she fractured both ankles; a dual energy x-ray absorptiometry scan revealed osteopaenia, probably due to long term phenytoin. She started alendronic acid and calcium, and lamotrigine was gradually substituted—increasing up to 150 mg daily—for the phenytoin. After this she developed sleep complaints, mood instability and extreme daytime tiredness. She reported only one nocturnal seizure while on lamotrigine but after she had her first ever daytime generalised tonic—clonic seizure it was stopped and phenytoin restarted, increasing to 200 mg daily; the sleep disturbance settled.

At age 57 years the patient was referred to our epilepsy clinic. She had been on phenytoin for over 45 years. A 24 h ambulatory electroencephalogram (EEG) revealed left temporal interictal epileptiform discharges and one nocturnal seizure with left hemisphere EEG onset. MR brain scan showed focal …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.